Alert archive / Texas / Flash Flood Warnings in 1996

Flash Flood Warning 76, NWS Midland/Odessa, TX

August 29, 1996Presidio County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 29, 1996, 12:10 PM CDT for Presidio County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 29, 1996, 12:10 PM CDT (17:10 UTC)
Expired
Aug 29, 1996, 4:10 PM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Presidio County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 5.2 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1996-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1996-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
398 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 291710
FFWMAF
TXC377-292110-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
1210 PM CDT THU AUG 29 1996

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 410 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST TEXAS

   ...SOUTHWESTERN PRESIDIO COUNTY
 
AT 1155 AM CDT...THE COUNTY JUDGE REPORTED THAT HEAVY RAIN WAS
FALLING FROM 30 MILES NORTH OF PRESIDIO TO PRESIDIO AND ON INTO OLD
MEXICO. STATE HIGHWAY 170 WAS CLOSED FROM PRESIDIO TO REDFORD.
EXPECT FLOODING IN SOUTHWEST PRESIDIO COUNTY FOR AT LEAST THE NEXT
FOUR HOURS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOO`D DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE
ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON
FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
 

&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 9:17 AM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Aug 29, 9:17 AM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
917 AM CDT THU AUG 29 1996

CURRENT FORECASTS LOOK ON TRACK... NO SUGGESTED CHANGES.

KMAF 12Z RAOB DATA CONTINUES TO SHOW COPIOUS AMOUNTS OF MOISTURE
OVER FA WITH PW/S AROUND 1.50 INCH.  MODIFYING SOUNDING SHOWS NO CAP
AND CAPES AROUND 1500 J/KG LATER THIS AFTERNOON.  SO BELIEVE AGAIN
MAIN THREAT WILL BE LOCALLY HEAVY RAINFALL.  ACCORDING TO LATEST WV
IMAGERY APPEARS A DRY SLOT IS MOVING DOWN FROM THE NORTH WITH SKIES
TRYING TO BREAK OUT BEHIND.  THIS MAY LEAD TO HIGHER TEMPS AND
GREATER CAPES ACROSS THE NORTHERN PORTIONS OF THE FA.  IF THIS
HAPPENS... SOME STORMS MAY APPROACH SEVERE.

MIGHT WOULD DROP TERRELL COUNTY POPS TO 50p PERCENT THOUGH AS LACKING
AREAL COVERAGE TO WARRANT 70 PERCENT.

OTHERWISE... FORECASTS COVER WEATHER SITUATION NICELY.

EARLE

In the hours before

Special weather statement, Aug 29, 10:52 AM CDT, 1 hour 18 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-300500-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND TX
1052 AM CDT (952 AM MDT) THU AUG 29 1996

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS:

ANDREWS   CULBERSON  GLASSCOCK   MARTIN    REAGAN   UPTON
BORDEN    DAWSON     HOWARD      MIDLAND   REEVES   WARD
BREWSTER  ECTOR      JEFF DAVIS  PECOS     SCURRY   WINKLER
CRANE     GAINES     LOVING      PRESIDIO  TERRELL

AND IN SOUTHEAST NEW MEXICO:

EDDY      LEA

SYNOPSIS:  TROPICAL MOISTURE REMAINS OVER THE OUTLOOK AREA.  AS A
RESULT... THERE WILL BE A CHANCE OF THUNDERSTORMS THROUGH TONIGHT...
MOST NUMEROUS EAST OF A LINE FROM SEMINOLE... TO WINK... TO FORT
STOCKTON AND TO THE WEST OF SANDERSON.

NONE OF THESE STORMS ARE EXPECTED TO BECOME SEVERE.  HOWEVER... SOME
OF THE STRONGER STORMS WILL HAVE THE POTENTIAL OF PRODUCING VERY
HEAVY RAINFALL IN A SHORT PERIOD OF TIME.  THIS COMBINED WITH AN
ALREADY SATURATED GROUND WILL AID IN THE POSSIBILITY OF LOCALIZED
FLOODING.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

EARLE

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 12:53 PM CDTFlash Flood WarningMAFUpton4 hr
Aug 29, 1:51 PM CDTFlash Flood WarningMAFTerrell4 hr
Aug 29, 6:19 PM CDTFlash Flood WarningMAFHoward3 hr

Nearby

Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.